Withdrawal symptoms from antidepressants are ‘usually mild and self-limiting over about 1 week’ according to NICE depression guidelines. A systematic review published in Addictive Behaviors has now called this advice into question.
The review, conducted by Dr James Davies, from the University of Roehampton, and Professor John Read, from the University of East London, found that withdrawal incidence rates from 14 studies ranged from 27% to 86% with a weighted average of 56%.
Analysis of four large studies indicated that 46% of those affected reported their symptoms as severe.
Based on their findings, the authors say about 4 million people in England may experience symptoms when withdrawing from antidepressants, and about 1.8 million may experience severe withdrawal effects including anxiety, sleep problems and hallucinations.
Of the 10 studies providing data on duration, seven reported that a significant proportion of people who experience withdrawal do so for more than two weeks, and that it is not uncommon for people to experience withdrawal for several months. According to one study, 40% of patients experience symptoms for at least six weeks, and another indicates that 25% experience symptoms for at least three months.
The researchers call for antidepressant guidelines to be urgently updated, warning that they are likely to be causing widespread misdiagnosing of withdrawal, consequent lengthening of antidepressant use, unnecessary antidepressant prescribing and higher rates of antidepressant prescribing overall.
They also recommend that prescribers fully inform patients about the possibility of withdrawal effects.
Dr Davies said: 'This new review of the research reveals what many patients have known for years - that withdrawal from antidepressants often causes severe, debilitating symptoms which can last for weeks, months or longer.
Existing NICE guidelines fail to acknowledge how common withdrawal is and wrongly suggest that it usually resolves within one week.
This leads many doctors to misdiagnose withdrawal symptoms, often as relapse, resulting in much unnecessary and harmful long-term prescribing.'